Texas, 2017Debris Flow and Hail in Texas, April 16, 2017
April 16, 2017 · NWS LUB · 8 events in 5 counties and zones
Scattered thunderstorms developed early in the evening on the 16th from the extreme south-central Texas Panhandle through the southern South Plains. Several of these storms became severe due to a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed early in the evening on the 16th from the extreme south-central Texas Panhandle through the southern South Plains. Several of these storms became severe due to a very unstable atmosphere. Very heavy rains from a storm in Briscoe County caused a rock slide along State Highway 256 which caused the road to be impassable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 5:13 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 16, 5:13 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
613 PM CDT Sun Apr 16 2017
.AVIATION...
Isolated to scattered thunderstorms will be possible through the
evening hours at all three terminals. During overnight hours,
toward sunrise, as the atmosphere stabilizes we will see low CIGS
move in with some patchy to possibly dense fog developing for all
three sites as well. Thickest fog will develop near areas with
most rainfall between now and sunrise Monday.
&&
.PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/
SHORT TERM...
There are a few more things going for convective development for
this afternoon and evening. Although, a variety of solutions
presented by models have not inspired confidence in the convective
forecast for the rest of today.
A weak short wave was currently moving overhead with another moving
out of northern Mexico into southwestern Texas. This had already led
to development of storms in the extreme southwestern part of the
state. Upper level winds will continue to back in advance of this
short wave. The southward advancing cold front has stalled or nearly
stalled out bisecting the region from northeast through southwest.
In response, surface winds have been backing to the southeast of the
front. Although wind speeds are light, this has led to better low
level convergence than seen in recent days. Mixed layer CAPEs are
already pushing over 4000 J/kg with minimal capping in some spots.
The cap will further erode over much of the area off the caprock by
late afternoon. A low level theta-e axis has formed to the south of
Lubbock which may lend some credibility to the NSSL-WRF forecast of
developing convection in the southwestern South Plains. Deep layer
shear is still relatively weak with wind vectors only about 25-30kt
but this was enough to obtain strongly rotating storms a couple of
nights ago. Given surface dew points from the lower to mid 60s, LCLs
will also be relatively low. Low level helicities will increase
towards 00Z briefly increasing a tornado threat. Furthermore, slow
moving storms especially right movers will contribute to a flooding
threat. By late tonight, models have been fairly consistent in
dropping a complex of storms southward out of the eastern Panhandle
into the Childress area.
Convection will again be possible on Monday afternoon although
chances are less than today under broad southeasterly low level
flow. Convection chances are still highly uncertain given weak
ridging building in overhead. However, the atmosphere will remain
very unstable during the afternoon hours.
LONG TERM...
A subtle shortwave trough passing across the area Monday evening,
may be able to support linger t-storm activity through the
evening hours, slowly progressing into the Rolling Plains.
Shortwave ridging, albeit not very strong, will build in from the
southwest Tuesday, and should keep the atmosphere capped. Flow
aloft turns westerly Wednesday as the next trough moves out of the
Rockies and over the central and northern high plains. It looks
like the dryline will be driven eastward by the westerly flow,
leading to warm and dry conditions across most of the forecast
area, with highs around 90. The dryline may hold up in the
southern Rolling Plains, but even in that area we expect the cap
to hold.
By Thursday, we still anticipate a cold front to be moving through
northwest Texas while the next upper trough approaches from the
west. At this time, it appears that the frontal zone will be in or
near to the forecast area setting up a isentropic upglide pattern
late Thursday into early Friday. Morning guidance continues to
suggest the preferred focus for coupled ascent will be located
across northern portions of the South Plains into the southern
Texas Panhandle, so our PoPs still favor our northern counties. A
stronger front should push through the area Friday night into
Saturday morning as a more energetic upper-level storm moves
southeast from the Rockies and deepens in the central plains.
There may be a window for precip chances along the front during
this period, mainly in the Rolling Plains where the front
intersects deeper moisture. Cooler temperatures for Saturday in
the wake of the front.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/55
Hazardous weather outlook, Apr 16, 5:06 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
606 PM CDT Sun Apr 16 2017
TXZ021>044-172315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
606 PM CDT Sun Apr 16 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered severe thunderstorms will be possible this
afternoon and evening with the highest chances favoring along and
east a line from Silverton to Plains. The main severe threat will
be very large hail up to the size of baseballs and damaging winds
in excess of 70 mph. Isolated tornadoes will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated severe thunderstorms will be possible Monday afternoon
and evening mainly to the east of the Caprock escarpment.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and evening.
Event by event
6 hail, 1 funnel cloud, 1 debris flow. Local standard time, as filed.
Hail, Terry
- When
- April 16, 7:16 PM CST to 7:45 PM CST
- Where
- Terry County, Brownfield to 2.21 mi NNW of Brownfield
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.180, -102.280
Trained spotters and a NWS cooperative weather observer reported hail with sizes ranging from ping-pong balls to hen eggs. However, no damage was reported.
Hail, Terry
- When
- April 16, 8:11 PM CST
- Where
- Terry County, Brownfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.180, -102.280
Hail up to the size of golf balls was reported in Brownfield. No damage was reported.
Hail, Lynn
- When
- April 16, 8:21 PM CST
- Where
- Lynn County, 7.82 mi S of Petty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.167, -101.981
Quarter size hail was reported at the intersection of US Highway 380 and Farm to Market Road 1328. No damage was reported.
Hail, Hale
- When
- April 16, 8:40 PM CST
- Where
- Hale County, 1 mi S of Plainview
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.185, -101.700
Quarter size hail was reported by a NWS cooperative weather observer. No damage was reported.
Hail, Briscoe
- When
- April 16, 8:50 PM CST
- Where
- Briscoe County, 10.54 mi NW of Silverton
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.555, -101.454
Golf ball size hail was reported at Mackenzie Reservoir. The hail broke windows on cars and campers.
Hail, Swisher
- When
- April 16, 9:25 PM CST
- Where
- Swisher County, 11.93 mi S of Vigo Park
- Measured
- 2.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.477, -101.484
Tennis ball size hail was reported near the Swisher/Briscoe County line. However, no damage was reported.
Funnel Cloud, Swisher
- When
- April 16, 9:25 PM CST
- Where
- Swisher County, 11.94 mi S of Vigo Park
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.477, -101.485
A funnel cloud was spotted near the Swisher/Briscoe County line.
Debris Flow, Briscoe
- When
- April 16, 10:40 PM CST to 10:50 PM CST
- Where
- Briscoe County, 7.46 mi NNW of Quitaque to 7.33 mi NNW of Quitaque
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.474, -101.087
A rock slide occurred along State Highway 256 near County Road 27 following very heavy rainfall. This made the road impassable for an unknown amount of time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 16, 20171 death · 1 event
- Strong Wind in Massachusetts, April 16, 2017$53,000 · 5 events
- Flash Flooding and Flooding in Ohio, April 16, 2017$33,000 · 1 in hail · 13 events
- Damaging Winds in New York, April 16, 2017$28,000 · 55 kt wind · 10 events
- Hail in Texas, April 16, 20173 in hail · 28 events
- Damaging Wind in Pennsylvania, April 16, 2017$30,000 · 60 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, April 16 to 17, 20171 in hail · 23 events
- High Wind and Strong Wind in New York, April 16, 2017$13,000 · 50 kt wind · 17 events
- Hail and Damaging Wind in Oklahoma, April 16, 2017$22,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Texas, April 16, 2017$1,000 · 2.5 in hail · 20 events
- Tornadoes and Flash Flooding in Oklahoma, April 16 to 17, 2017$12,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, April 16, 2017$14,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681150, 681151, 681152, 681168, 681153, 681171, 681173, 681177.